New study finds antibiotic vancomycin may trigger dangerously low platelet count
The study led by Annette Von Drygalski, M.D., third year internal medicine resident, and Richard H. Aster M.D., professor of medicine at the Medical College, and senior investigator at the Blood Research Institute, will appear in the March 1, 2007, edition of New England Journal of Medicine.
Patients suspected of having thrombocytopenia, or low blood platelet count often associated with bleeding, can be tested for a special type of antibody to see if it is related to medications. For this study, the researchers obtained clinical information on 29 patients who tested positive for vancomycin-dependent platelet antibodies. The patients were seen at major U.S. hospitals.
“We found a close correlation between exposure to vancomycin, development of a vancomycin-dependent antibody, and the onset of severe thrombocytopenia accompanied by serious bleeding in most cases,” Says Dr. Aster. “Three of the 29 cases described ended fatally. Serious bleeding appears to have contributed to these outcomes.”
It is not widely recognized that vancomycin can cause thrombocytopenia. For that reason, the medication was continued in 15 of the 29 patients while other possible causes for the low platelet count were investigated, according to Dr. Aster. None of these patients had a rise in the platelet count until the vancomycin was discontinued and an alternative antibiotic started. The vancomycin was stopped early in the remaining 14 patients because it was suspected to be the cause of the thrombocytopenia. The platelet count of these patients rose to normal shortly thereafter.
In a separate study, the researchers found that 25 patients given vancomycin who did not develop thrombocytopenia did not develop antibodies.
“Vancomycin has been in widespread use for more than 25 years and can be a life-saving medication when used in the appropriate context,” says Dr. Aster. Since only a small fraction of patients given vancomycin produce antibodies that cause thrombocytopenia, the findings should have no impact on the clinical use of vancomycin.”
“Instead,” he says, “clinicians administering vancomycin should be alert to the fact that it can cause severe immune thrombocytopenia and have their patient seen by a hematology consultant if they develop a low platelet count while under treatment with the drug. If there's a question, the physician should substitute another antibiotic for vancomycin for a few days to see if the platelet count improves.”
Dr. Aster's team will continue to study patients with vancomycin-induced immune thrombocytopenia as they are encountered.
“The real lessons, though, will be learning more about how drugs such as vancomycin trigger the production of antibodies that destroy red and white blood cells in addition to platelets. We also hope to find out how the drugs cause this type of antibody to bind to blood cells and cause their destruction. A longer-term goal is to develop ways to identify environmental and genetic factors that predispose individuals to experience this type of drug hypersensitivity reaction,” says Dr. Aster.
Alle Nachrichten aus der Kategorie: Studies and Analyses
innovations-report maintains a wealth of in-depth studies and analyses from a variety of subject areas including business and finance, medicine and pharmacology, ecology and the environment, energy, communications and media, transportation, work, family and leisure.
Do the twist: Making two-dimensional quantum materials using curved surfaces
Scientists at the University of Wisconsin-Madison have discovered a way to control the growth of twisting, microscopic spirals of materials just one atom thick. The continuously twisting stacks of two-dimensional…